Psychopharmacology adverse effects: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Psychopharmacology adverse effects

Sample item

A woman on sertraline is given tramadol for pain. Within hours she develops agitation, sweating, diarrhoea, tremor, hyperreflexia and inducible ankle clonus. What is the most likely diagnosis?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Serotonin syndrome

Combining serotonergic drugs causes serotonin syndrome, with neuromuscular excitability (clonus, hyperreflexia), autonomic instability and altered mental status. Onset within hours and clonus distinguish it from neuroleptic malignant syndrome, which develops over days with bradyreflexia and rigidity. Treatment is to stop the drugs, give supportive care and benzodiazepines, with cyproheptadine in moderate to severe cases.

Option by option

  • A. Neuroleptic malignant syndrome

    Neuroleptic malignant syndrome follows dopamine blockers and evolves over days with rigidity and slowed reflexes.

  • B. Malignant hyperthermia

    Malignant hyperthermia is triggered by volatile anaesthetics or succinylcholine during anaesthesia.

  • C. Serotonin syndrome (correct)

    Correct. Rapid onset after adding a serotonergic drug with clonus and hyperreflexia is characteristic.

  • D. Anticholinergic toxicity

    Anticholinergic toxicity causes dry skin and reduced bowel activity, whereas this patient is sweating with diarrhoea.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is C, Serotonin syndrome. Combining serotonergic drugs causes serotonin syndrome, with neuromuscular excitability (clonus, hyperreflexia), autonomic instability and altered mental status.

Why is "Neuroleptic malignant syndrome" not the answer?

Neuroleptic malignant syndrome follows dopamine blockers and evolves over days with rigidity and slowed reflexes.

Why is "Malignant hyperthermia" not the answer?

Malignant hyperthermia is triggered by volatile anaesthetics or succinylcholine during anaesthesia.

Why is "Anticholinergic toxicity" not the answer?

Anticholinergic toxicity causes dry skin and reduced bowel activity, whereas this patient is sweating with diarrhoea.

What concept does this question test?

It tests Psychopharmacology adverse effects in Psychiatry. Onset within hours and clonus distinguish it from neuroleptic malignant syndrome, which develops over days with bradyreflexia and rigidity. Treatment is to stop the drugs, give supportive care and benzodiazepines, with cyproheptadine in moderate to severe cases.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Psychopharmacology adverse effects?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.